Video report by ITV News' national editor Allegra Stratton.
When ITV reported on the inquest into the tragic death of 21-year-old teaching assistant, Fallan Kurek earlier this year, there was an extraordinary response from viewers.
More than 600 viewers posted online comments. A coroner had found that Fallan died from a blood clot, linked to the contraceptive pill she was taking.
Among the comments were real life stories. More than 150 of you told us of serious side effects suffered while taking the combined contraceptive pill. Some of you also told us about family members and friends. We began contacting people to find out more – in the end, 99 women told us of blood clots, some of these had ended up in their lungs causing pulmonary embolisms. They were, they told us, lucky to be alive.
It is easy to understand why they feel so fortunate.
Fallan Kurek had lost her life after medical professionals failed to treat a blood clot that started in her leg (known as a deep vein thrombosis) moved to her lungs causing a pulmonary embolism.
It is well known that women on the combined contraceptive pill are at risk of a DVT - but this risk is extremely low. The female hormone oestrogen in the combined contraceptive pill can cause clotting of the blood. But Fallan’s case suggested these side-effects – however rare – had not been spotted and dealt with.
We soon found that Fallan’s was not the only death. Sophie Murray, a fit and healthy 16-year-old who dreamed of being a paramedic, had died just six months after Fallan.
Then in January, came the death of 23-year-old Charlotte Foster, a graduate, just setting out on her adult life. Maria Santa, who at 17 was pursuing her dreams of becoming a ballerina having travelled from Romania to join Manchester’s northern ballet school, also died of a blood clot linked to the pill.
In each of these cases, the young women returned to doctors or nurses again and again with similar symptoms – breathlessness, headaches and leg pains. Fallan was told she was perhaps having a panic attack; Sophie was told she had exercise induced asthma; Maria was given painkillers for headaches.
The MHRA guidelines are quite clear.
It’s about understanding the risks of DVT and how to recognise the symptoms – not just the medical professionals but also women who are taking it.
The risks of getting a DVT on the pill are very small and the contraceptive pill is a highly effective form of medication.
This equates to between 6 and 12 extra cases of blood clot for every 10,000 women prescribed (depending on the type of pill).
When we spoke to Fallan’s parents, Julia and Brian, they were still deeply traumatised by the loss of a daughter they said was loving and full of life. What emerged was a story of missed opportunities by medical professionals to save her life.
It had started with a pain in her lower leg, which Fallan initially dismissed as having been down to dancing at the weekend. When she became breathless, eventually collapsing, her father took her to the local walk-in clinic where she was seen by a nurse who misdiagnosed her symptoms and sent her home with painkillers.
Fallan collapsed again just a few days later in her mother’s arms. She was taken by ambulance to hospital but she never regained consciousness.
"If we had known that this was an issue, we could have taken her to the A&E and said this is an issue. If Fallan had received the treatment that she needed on the Friday, Fallan would be alive now. The only reason she isn’t alive now is because it was left for another three days and she died", Mrs Kurek said.
It wasn’t until a conversation in hospital that Fallan’s mum realised the pill might be in any way a factor.
At the inquest, the Coroner confirmed that when Fallan and her step-Dad had initially presented at the minor injuries unit, she had failed to receive the treatment she needed that would have saved her life.
Fallan’s story was echoed in that told by the family of Sophie Murray. Like Fallan she had been prescribed the pill to help regulate painful periods.
The athletic, healthy 16-year-old had begun struggling for breath a few weeks after coming back from a family holiday. She told her mother, Shelley Crichton that it was like trying to breathe through a straw.
Sophie went to her GP who diagnosed Exercise-Induced Asthma, but her symptoms showed no sign of easing. There were a further three visits to the GP clinic with Sophie’s breathing difficulties getting worse as the weeks went by.
On Sunday morning, two days after her final visit to her GP surgery, Sophie woke up feeling very unwell. Her mother, Shelley, struggles with emotion as she recalls that day.
"She said Mum, she sounded really distressed. She said Mum I really can’t breathe, so I got the phone and went back up to NHS Direct and I had only been down just to get the phone and her lips had gone blue."
Like Fallon, Sophie died of a blood clot - this time one that travelled to her lungs, called a pulmonary embolism. Opportunities to diagnose the blood clot earlier had once again been missed.
Maria Santa’s inquest came to a similar conclusion and this summer, there will be a full inquest into the death of Charlotte Foster who also died of a DVT after taking the contraceptive pill.
ITV contacted Professor Charles McCollum, one of the country’s leading vascular surgeons, for his opinion on what is going wrong.
He said that blood clots can be hard to diagnose. But he said medical professionals need to be more aware of the symptoms and they need to be aware that DVTs can happen in young people, particularly where there are risk factors such as the contraceptive pill. He said what is needed is greater education and earlier intervention if a blood clot is suspected.
"I think it has to be one of education and it’s getting the importance of recognising the possibility even of a deep vein thrombosis and treating that seriously even though the symptoms may be minor," Prof McCollum says.
And he says prescribers need to explain the risks of DVT to their patient, because these risks increase for women if other risk factors are added in, such as long plane journeys, leg injuries or being overweight.